Hail, Powder River
- When
- June 5, 3:48 PM MST
- Where
- Powder River County, Epsie
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.483, -105.650
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 1:21 PM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT SUN JUN 5 2005
.SHORT TERM...VALID FOR MON AND TUE...
TONIGHT...DIFFLUENT FLOW ALOFT CONTINUING TO INCREASE ACROSS THE
FORECAST AREA TONIGHT AS DEEP UPPER TROUGH WORKS TOWARD THE AREA.
LOW LEVEL INSTABILITY INCREASING OVER THE FAR WESTERN ZONES. THIS
INSTABILITY COMBINED WITH SHORT WAVE MOVING IN FROM EASTERN IDAHO
WILL INCREASE LIFT FOR POSSIBLE CHANCE OF AN ISOLATED SEVERE
THUNDERSTORM OVER THE FAR WESTERN ZONES THROUGH 03Z. DIRECTIONAL
WIND SHEAR INCREASING OVER THE REST OF THE FORECAST AREA ALONG WITH
MID LEVEL LIFT FOR A CHANCE OF ISOLATED THUNDERSTORMS.
MONDAY AND MONDAY NIGHT...UPPER LOW AND TROUGH TO SHIFT IN TOWARDS
THE FORECAST AREA WITH DIFFLUENCE AND LIFT INCREASING. DIRECTIONAL
SHEAR ALSO INCREASING WITH EASTERLY FLOW ADVECTING IN LOW LEVEL
MOISTURE. CAPES WILL RANGE FROM 500 J/KG OVER THE WEST TO AROUND
2000 J/KG IN THE EAST. LIS FORECASTED TO BE AROUND -5 BY 00Z.
UPPER JET PUSHING INTO SOUTHERN MONTANA LATE IN THE
AFTERNOON...PRODUCING STRONG DIVERGENCE FOR ADDITIONAL LIFT.
TIMING OF COLD FRONT STILL AN ISSUE AS NAM IS MUCH QUICKER IN
BRINGING FRONT THROUGH. LIKE THE SLOWER GFS SOLUTION WHICH BRINGS
THE FRONT THROUGH BILLINGS AROUND 21Z AND OVER THE EASTERN ZONES
AROUND 01Z. STRONG THETA RIDGE OVER THE AREA ALONG WITH THERMAL
RIDGE WHICH SHOULD SUPPORT GFS SLOWER SOLUTION. WILL MENTION
SEVERE THUNDERSTORMS OVER THE SOUTH CENTRAL ZONES TOMORROW
AFTERNOON. WILL ALSO ADD SEVERE TO THE EASTERN ZONES AFTER 00Z.
EXPECT CONVECTION TO CONTINUE ALL NIGHT IN THE EAST.
TUESDAY AND TUESDAY NIGHT...UPPER TROUGH OVER THE AREA FOR COOL
AND UNSETTLED WEATHER. TEMPERATURES WILL FALL BELOW SEASONAL VALUES
AGAIN WITH AREAS OF RAIN. RICHMOND.
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
DIFFICULT EXTENDED FORECAST WITH WIDELY VARYING MODEL
SOLUTIONS...BUT ONE THING IS FAIRLY CERTAIN: CONDITIONS WILL
REMAIN UNSETTLED WITH BELOW NORMAL TEMPERATURES.
...WEDNESDAY AND WEDNESDAY NIGHT...
CONSIDERABLE DISAGREEMENT EXISTS AMONG THE MODELS IN THE
POSITIONING OF THE UPPER LEVEL LOW AND THE SURFACE LOW TO THE
SOUTHEAST OF THE UPPER LEVEL LOW. THE LAST FEW GFS RUNS HAVE PUT
THE UPPER LEVEL LOW OVER SOUTHERN SASKATCHEWAN...WHILE THE 06Z
DGEX/12Z NAM/0Z ECMWF/12Z CANADIAN MODELS ALL FAVOR A MORE
SOUTHERN SOLUTION. THE SOUTHERN SOLUTION WOULD BE WETTER FOR
US...WITH PRECIPITATION ON THE WEST SIDE OF A SURFACE LOW
SOMEWHERE JUST TO THE EAST OF OUR CWA ON WEDNESDAY. I FAVORED THE
MAJORITY OF THE MODEL SOLUTIONS (GFS HAS BEEN THE OUTLIER) AND
WENT WITH THE MORE SOUTHERLY/WETTER SOLUTION FOR
WEDNESDAY/WEDNESDAY NIGHT...AND UPPED PRECIP CHANCES IN SOUTHEAST
MONTANA TO HIGH CHANCE/LIKELY CATEGORIES. ALSO...I LOWERED MAX
TEMPS A BIT WEDNESDAY...MAINLY IN THE EAST...IN ACCORDANCE WITH
THE CLOUDIER...WETTER FORECAST THAN WE PREVIOUSLY HAD.
...THURSDAY ONWARD...
CONSIDERABLE DISAGREEMENT FROM RUN-TO-RUN AND MODEL-TO-MODEL FROM
THURSDAY ONWARD. ONLY REAL CHANGE I MADE FROM THURSDAY ONWARD WAS
TO LOWER MAX/MIN TEMPS THURSDAY MAINLY IN THE EAST...IN RESPONSE
TO POTENTIAL LINGERING AFFECTS OF WEDNESDAYS SYSTEM (ESPECIALLY
PER 06Z DGEX). IN THE FORECAST...WE HAVE EITHER SLIGHT CHANCE OR
CHANCE POPS FRIDAY THROUGH SUNDAY...WHICH SEEMS REASONABLE AT
THIS TIME GIVEN THAT MOST MODELS SHOW SOME SEMBLANCE OF ZONAL
FLOW OR A WEAK TROUGH FRIDAY THROUGH SUNDAY. TEMPERATURES WILL
RISE SOME FROM WEDNESDAY ONWARD...AND TEMPERATURES MAY APPROACH
NORMAL FOR NEXT WEEKEND.
FOISY
&&
.AVIATION...
CONVECTION WILL CONTINUE THIS EVENING ACROSS THE ENTIRE FORECAST
AREA...WITH TEMPORARY REDUCTIONS TO MVFR CONDITIONS POSSIBLE.
THE STRONGEST AND MOST WIDESPREAD CONVECTION WILL BE WEST OF A
LINE FROM KLVM THROUGH KLWT. SMALL HAIL...HEAVY RAINS...AND
ERRATIC GUSTY WINDS WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVERNIGHT WEST OF A KLVM-KLWT LINE AND SPREAD EAST
DURING THE DAY ON MONDAY. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 056/072 048/058 044/061 045/066 049/071 050/073 050/075
35/T 56/T 65/W 33/T 32/T 23/T 33/T
LVM 045/064 042/053 040/060 040/064 040/068 041/068 045/070
45/W 56/T 65/W 43/T 33/T 33/T 33/T
HDN 058/074 050/058 046/062 047/068 050/071 050/075 050/073
34/T 56/T 67/W 53/T 32/T 23/T 33/T
MLS 055/078 052/071 046/065 047/069 048/072 052/077 051/076
24/T 66/T 66/W 62/T 22/T 23/T 33/T
4BQ 053/082 052/070 046/065 046/072 047/072 051/074 050/073
24/T 66/T 67/W 62/T 22/T 23/T 33/T
BHK 054/081 053/066 048/065 045/066 044/070 048/075 051/072
23/T 66/T 66/W 62/T 22/T 23/T 33/T
SHR 048/073 047/062 043/061 043/069 043/068 045/072 049/074
33/T 45/T 56/W 42/T 22/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT SUN JUN 5 2005 MTZ028-029-034-035-038>042-056-063>068-WYZ098-099-062100- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING COULD BE LOCALLY SEVERE. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG GUSTY WINDS. THUNDERSTORMS WILL DIMINISH IN STRENGTH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY AFTERNOON THROUGH MONDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-036-037-057-058-062100- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- NORTHERN BIG HORN-SOUTHERN ROSEBUD- 253 PM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY AFTERNOON THROUGH MONDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 233 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452579, 5452580, 5452581.